29 July 2011

According to an article in Reactions Weekly (23 July 2011), two reports have been made suggesting that Clarithromycin may cause temporary hypersomnia in some patients.

Here are some brief excerpts from the article:

A 4-year-old and a 13-year-old boy developed hypersomnia while
receiving Clarithromycin.

The girl was treated with oral Clarithromycin…for acute bacterial
rhinosinusitis and fever. Her parents reported that she had fallen
into a deep sleep approximately half an hour after her first dose in
the morning and was unable to be woken for over 3 hours. She awake
spontaneously but was torpid for about 1 hour. Her sleep episodes
recurred following her second dose…and again after her third dose…
She was brought to her pediatrician…at which point she was asleep;
she awoke spontaneously but was drowsy. Clarithromycin was identified
as the only possible cause of her symptoms…Her symptoms resolved…

The boy was treated with oral Clarithromycin…for acute bronchitis
and fever…he reported experiencing daytime sleepiness, with one or
two naps during the day as well as extended night-time sleep. He
associated his sleepiness with the start of Clarithromycin…his
symptoms had occurred 2 hours after his first dose and worsened
following his second dose. Further doses had a slight affect on his
sleepiness, which increased within 2 hours after every dose and
decreased just prior to the next dose. Hypersomnia was diagnosed and
Clarithromycin, which was identified as the only possible cause, was
immediately withdrawn. His functioning…resolved by the following
day.

 

Links to this article can be found below.
———————-
Reactions Weekly